Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 198, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 1998, 7:30 AM CDT for Dickinson County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 7:30 AM CDT (12:30 UTC)
- Expired
- Jul 21, 1998, 8:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 6:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2504 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 211230 RRA SVRFSD IAC059-211300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 AM CDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN NORTHWESTERN IOWA * UNTIL 800 AM CDT * AT 726 AM CDT... NATIONAL WEATHER SERVICE SPOTTERS REPORTED HALF DOLLAR SIZE HAIL JUST NORTH OF SPIRIT LAKE...30 MILES SOUTHEAST OF WORTHINGTON. A SECOND STORM WAS LOCATED ABOUT 15 MILES SOUTHWEST OF SPIRIT LAKE. THESE STORMS WERE MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUPERIOR AROUND 735 AM CDT WEST OKOBOJI AROUND 745 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:45 PM CDT, 9 hours 45 minutes earlier.
Area forecast discussion, Jul 20, 9:45 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT MON JUL 20 1998 WEAK CELL THAT WAS N OF BKX HAS RAPIDLY WEAKENED AND DISSIPATED...A SURE SIGN THAT THE CAP IS JUST TOO STRONG. AS A RESULT HAVE UPDATED MOST CWA ZONES TO TAKE OUT MENTION OF TSTMS. LEFT TSTMS IN SUX AREA AND NW IA AS BLV FNT WILL STALL THERE AND LOW LEVEL JET LATER TNGT MAY START ACTVITY. .FSD...NONE. HOLMES v
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:16 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 44 min |
| Jul 21, 6:40 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 20 min |
| Jul 21, 6:43 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| Jul 21, 6:43 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 52 min |
| Jul 21, 7:03 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 47 min |
| Jul 21, 7:07 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.